Alert archive / Maine / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 9, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jun 12, 2017, 4:57 PM EDT for Aroostook County, Penobscot County, Piscataquis County, Maine. It was in force for 63 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2017, 4:57 PM EDT (20:57 UTC)
- Expired
- Jun 12, 2017, 6:00 PM EDT
- In force
- 63 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Aroostook County, ME, Penobscot County, ME, Piscataquis County, ME
The radar
The Caribou radar (KCBW), 135 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 5:44 PM EDT | TSTM WND DMG | 3 N Millinocket, ME | TREE DOWN LAKE RD. |
| Jun 12, 5:45 PM EDT | TSTM WND DMG | 4 Wnw Millinocket, ME | SMITH POND. TREES DOWN ACROSS DRIVEWAY |
| Jun 12, 5:45 PM EDT | TSTM WND DMG | Millinocket, ME | AROUND 3000 HOMES AND BUSINESSES WITHOUT POWER IN THE MILLINOCKET AND MEDWAY AREA. |
| Jun 12, 5:45 PM EDT | TSTM WND DMG | Millinocket, ME | AROUND 4100 HOMES AND BUSINESSES WITHOUT POWER IN THE MILLINOCKET AND MEDWAY AREA. |
| Jun 12, 5:48 PM EDT | TSTM WND DMG | Millinocket, ME | SEVERAL TREES DOWN NEAR MILLINOCKET |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 47 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 9.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2050 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
224
WUUS51 KCAR 122057
SVRCAR
MEC003-019-021-122200-
/O.NEW.KCAR.SV.W.0009.170612T2057Z-170612T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Caribou ME
457 PM EDT MON JUN 12 2017
The National Weather Service in Caribou Maine has issued a
* Severe Thunderstorm Warning for...
Central Piscataquis County in north central Maine...
Southern Aroostook County in northern Maine...
Central Penobscot County in east central Maine...
* Until 600 PM EDT
* At 456 PM EDT, a severe thunderstorm was located near Ripogenus,
moving southeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
* Locations impacted include...
Millinocket, Patten, Ripogenus, Baxter St Park, Mount Katahdin,
East Millinocket, Sherman, Lobster Lake, White Cap Mountain,
Ebeemee, Kokadjo, Northeast Carry, Baxter State Park, Chesuncook,
Lake View Plantation, Lobster Township, Frenchtown, Seboomook,
Brownville and Stacyville.
This includes State Highway 11 between West Seboeis and Millinocket,
and between Grindstone and Stacyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4580 6971 4583 6972 4584 6970 4587 6972
4588 6971 4585 6968 4586 6965 4598 6969
4612 6963 4599 6838 4529 6881 4577 6973
TIME...MOT...LOC 2056Z 293DEG 35KT 4588 6924
HAIL...1.00IN
WIND...60MPH
$$
Mignone2 follow-up statements
003
WWUS51 KCAR 122135
SVSCAR
Severe Weather Statement
National Weather Service Caribou ME
535 PM EDT MON JUN 12 2017
MEC003-019-021-122200-
/O.CON.KCAR.SV.W.0009.000000T0000Z-170612T2200Z/
Piscataquis ME-Aroostook ME-Penobscot ME-
535 PM EDT MON JUN 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR CENTRAL PISCATAQUIS...SOUTHERN AROOSTOOK AND CENTRAL PENOBSCOT
COUNTIES...
At 535 PM EDT, a severe thunderstorm was located near Millinocket,
moving southeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
Locations impacted include...
Millinocket, Patten, Ripogenus, Baxter St Park, Mount Katahdin, East
Millinocket, Sherman, Lobster Lake, White Cap Mountain, Ebeemee,
Kokadjo, Northeast Carry, Baxter State Park, Chesuncook, Lake View
Plantation, Lobster Township, Frenchtown, Seboomook, Brownville and
Stacyville.
This includes State Highway 11 between West Seboeis and Millinocket,
and between Grindstone and Stacyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4580 6971 4583 6972 4584 6970 4587 6972
4588 6971 4585 6968 4586 6965 4598 6969
4612 6963 4599 6838 4529 6881 4577 6973
TIME...MOT...LOC 2135Z 293DEG 35KT 4573 6874
HAIL...1.00IN
WIND...60MPH
$$
Mignone093
WWUS51 KCAR 122155
SVSCAR
Severe Weather Statement
National Weather Service Caribou ME
555 PM EDT MON JUN 12 2017
MEC003-019-021-122204-
/O.EXP.KCAR.SV.W.0009.000000T0000Z-170612T2200Z/
Piscataquis ME-Aroostook ME-Penobscot ME-
555 PM EDT MON JUN 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PISCATAQUIS...SOUTHERN
AROOSTOOK AND CENTRAL PENOBSCOT COUNTIES WILL EXPIRE AT 600 PM EDT...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning will be allowed to expire.
LAT...LON 4580 6971 4583 6972 4584 6970 4587 6972
4588 6971 4585 6968 4586 6965 4598 6969
4612 6963 4599 6838 4529 6881 4577 6973
TIME...MOT...LOC 2154Z 293DEG 35KT 4568 6857
$$
MignoneWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:39 PM EDT, 2 hours 18 minutes earlier.
Area forecast discussion, Jun 12, 2:39 PM EDT, 2 hours 18 minutes before
Area Forecast Discussion National Weather Service Caribou ME 239 PM EDT Mon Jun 12 2017 .SYNOPSIS... A cold front will cross the area late tonight and early Tuesday followed by Canadian high pressure for the mid to late week. && .NEAR TERM /THROUGH TUESDAY/... Showers and thunderstorms will continue into early this evening across parts of the region, mainly over the east central areas. The potential for some isolated strong storms will exist, mainly over east central areas. Showers should then dissipate later this evening as a cold front pushes south across the area. The front will reach the coast early Tuesday morning and some stray showers are possible near the coast as the front presses into some lingering humid air Downeast. Northern areas will begin clear late tonight. Clearing will progress down from the north on Tuesday giving way to a sunny, drier afternoon across the area. Tuesday will be warm over the area with highs from the low to mid 70s north to low 80s Downeast. However, the air will become noticeably drier during the afternoon with dew points dropping to near 40 across the north and mid 50s Downeast by late in the day. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... On Tuesday night, cold air advection continues with gusty northwest winds through the night. These winds will maintain a well-mixed boundary layer, but the cold air advection will be sufficient to drop lows into the 40s across the area. The northwest winds and cool temperatures continue on Wednesday. With daytime mixing, gusts to 25 mph can be expected...mostly in Aroostook County and a bit less further south. Highs will be in the mid to upper 60s in northern zones and in the lower 70s for Bangor and the Down East region. The offshore flow means coastal locations will be the warmest spots in the forecast area. Thin fair weather cumulus can be expected to produce some cloudiness over northern zones by late morning into the afternoon. The high will settle over the region Wednesday night with good radiational cooling under clear skies. Again, lows will be in the 40s except in the Allagash where 30s are forecast. Thursday will be another pleasant day with light winds and warmer temperatures. All locations should reach the lower 70s with low humidity. Late morning and afternoon cumulus fields will reduce sunshine in northern zones. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... In the longer term forecast beginning Thursday night, the period of pleasant weather will come to an end as the high moves offshore and a southerly flow sets up ahead of persistent upper troughs in northern Ontario. In general, it looks like the high will amplify as it moves offshore and serve to block and weaken fronts propagating from the west late week into the weekend. The first front will be a weak occlusion arriving Friday or Friday night. Some precipitation will fall with this front, but with a weakening shortwave running into a ridge, it would seem that some models such as 12/12Z ECMWF and GEMS may be too robust with QPF. The occlusion's main purpose will be the introduction of warmer and more humid air. When this warm air reaches the surface is uncertain as a moist marine flow will prevail Friday and Saturday and keep the area under an inversion until a warmer southwest wind begins. For now, will bring in the warmer and humid air on Sunday. This will be mostly inland as the coast will stay under the influence of an onshore flow. With the warmer air in place inland, concern turns to a cold front that various models have arriving later Sunday or Sunday night. This front could produce some convection and have maintained thunderstorms in the forecast for later Sunday. It appears that any fair weather behind this front will be brief as the upper low re- establishes itself in Ontario and sends another front towards Maine later Monday. With timing uncertainties involving up to three fronts, maintained chance pops Friday into Monday night. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... NEAR TERM: VFR conditions are expected across the area tonight and Tuesday with the localized exception of some IFR conditions in any showers or thunderstorms early this evening. SHORT TERM: Expect VFR conditions until late Friday night into Saturday morning when MVFR tempo IFR conditions due to cigs are anticipated. && .MARINE... NEAR TERM: Winds and seas are expected to be below SCA tonight and Tuesday. Some isolated thunderstorms are possible over the waters early tonight. SHORT TERM: A few gusts towards 20 kts with some 3 to 4 foot seas can be expected on Wednesday before winds and seas subside Thursday and Friday. Some longer period swell towards 5 feet may arrive Sunday into Monday and could result in an SCA. More humid air arriving Saturday night into Sunday could mean fog. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...Bloomer Short Term...MCW Long Term...MCW Aviation...Bloomer/MCW Marine...Bloomer/MCW
Hazardous weather outlook, Jun 12, 6:46 AM EDT, 10 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 646 AM EDT Mon Jun 12 2017 MEZ001>006-010-011-015>017-031-032-131100- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Southern Piscataquis- Northern Washington- 646 AM EDT Mon Jun 12 2017 This Hazardous Weather Outlook is for East Central Maine...Eastern Maine...Far Northern Maine...Interior DownEast Maine...North Central Maine...Northern Maine and West Central Maine. .DAY ONE...Today and Tonight. A warm front will lift north of the region today as an upper level disturbance crosses the region from the west. Scattered showers and thunderstorms are expected to develop this afternoon. Some of the storms could contain gusty winds and small hail. The Storm Prediction Center has placed much of the region in a marginal risk for severe weather. However, it appears as if the greatest threat will be across central areas and into interior down east. Showers and thunderstorms are possible into this evening as a cold front approaches from the northwest. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-131100- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 646 AM EDT Mon Jun 12 2017 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ029-030-131100- Coastal Hancock-Coastal Washington- 646 AM EDT Mon Jun 12 2017 This Hazardous Weather Outlook is for Coastal DownEast Maine. .DAY ONE...Today and Tonight. The Maine Department of Environmental Protection has issued an air quality action day today for elevated levels of ground level ozone in coastal Hancock county, especially the higher elevations of Acadia Park, until 11 pm tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Jun 12, 4:48 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
448 PM EDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM TSTM WND DMG HOULTON 46.13N 67.84W
06/12/2017 AROOSTOOK ME LAW ENFORCEMENT
TREES AND POWER LINES DOWN...PUTNAM AVE...NORTH ST, RTE 1
IN HOULTON
&&
RICHARDNThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 3:58 PM EDT | Severe Thunderstorm Warning | CAR | Piscataquis, Somerset | 62 min |
| Jun 12, 4:08 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 52 min |
| Jun 12, 4:21 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot, Piscataquis | 54 min |
| Jun 12, 5:04 PM EDT | Special Weather Statement | CAR | Washington | 26 min |
| Jun 12, 5:21 PM EDT | Special Weather Statement | CAR | 24 min | |
| Jun 12, 5:25 PM EDT | Severe Thunderstorm Warning | CAR | Hancock, Penobscot, Washington | 36 min |
| Jun 12, 5:43 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Hancock, Penobscot, Piscataquis, Washington | 62 min |
| Jun 12, 6:38 PM EDT | Severe Thunderstorm Warning | CAR | Hancock, Penobscot, Washington | 67 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.